Flu shots may have side effects

Julie Hirsch - University student

A recent article, âÄúStudents are patients, caregivers at flu shot clinicsâÄù by Sadelle Schroeder, implies that flu shots are necessary and effective in preventing flu outbreaks. While shots are already of concern to many people with the risk of being injected in the wrong place or the harmful side effects that may come from getting a flu shot, University of Minnesota medical students are now among the professionals administering this flu shot.
As I am a University student myself, no judgment or mistrust is placed on the students administering the flu shots. However, it is the mistrust I have for the flu shots themselves. These past few months free-flu shot clinics at Boynton Health Service and Coffman Union on the East Bank have clearly attracted many families and students who cannot afford to spend money on the vaccination. However, this free flu shot may have been costing these patients their health.
In interacting with my fellow classmates, roommates and friends who have received the flu shot, I have seen the harmful side effects. As it is well known, mild side effects are common after receiving a vaccination, yet it is the more serious side effects that are often overlooked while promoting and relaying information on the flu vaccination. Recent reports in Australia of children who received the flu vaccination have undergone convulsions, experienced dangerous fevers and vomiting, which is arguably worse than experiencing the average flu.
In order to modify our trust in vaccination, realization that the chemicals in the flu shots previously administered in Australia and currently in the U.S. are causing these side effects, is needed.